First Day in Kyoto

Sunday March 26 2017

Our plan for the first full day in Japan went smoothly. We got up early, enjoyed the breakfast buffet and then took the shuttle back to the Osaka airport. We bought tickets for the Haruka Kansai Express Train to Kyoto from a machine. We mistakenly only bought the Kyoto ticket, not the express ticket, but a conductor came through the train checking tickets during the ride and we were able to pay the difference right there. We made it to Kyoto at 9:45 AM, but it took us a while to figure out how to get to the southern exits of the enormous train station. It turns out you have to walk up a level to get over the train tracks.

Melanie's friend Chieko was already at the Hotel Ibis Styles, which is conventiently located just outside the Kyoto station. The three of us walked back to the station, and caught a bus up to our first site, the famous Kinkaku-ji Golden Pavillion.

Kinkaku-ji is a marvelous sight. The top two floors of the three story structure are plated in gold leaf, so the building shimmers in the daylight. The pavillion is not big, but it is the only structure in sight, located next to a large pond and gardens. There were thousands of people visiting, so it took a little bit of patience to work up to the front of the crowd to get a good view. Visitors are not allowed to enter the pavillion, so everyone snaps their photographs and then shuffles on through to the gardens and gift center.

The UNESCO World Heritage site Ryoan-ji Temple is just a mile from Kinkaku-ji, so we walked there next. Ryoan-ji is famous for its Zen rock garden - a small square field filled with white gravel, into which 15 stones were placed, seemingly at random, but actually with careful precision. One of the mysteries that visitors are meant to ponder is what message did the original garden designer intend to send with his placement of those stones. The Ryoan temple is located in a large complex, it is surrounded by gardens and a lake. The lake has a small island in it, that can be reached by a classicly-styled stone bridge. We walked out to the island, and then all the way around the lake.

Our next stop was Tenryu-ji, over in the Arashiyama district. We could have walked to a local train station, and then transferred, but it was easier and much quicker to simply hire a taxi at Ryoan to take us directly to Tenryu. Taking the taxi was a good decision, because it gave us time to explore the famous Arashiyama Bamboo Grove before the rains came. The bamboo grove is said to be one of the three highlight attractions in Kyoto, along with Kinkaku-ji Temple and Fushimi Inari Shrine. The bamboo grows tall and dense, which creates a nice effect for filtering the sunlight. It is not a long walk up and back through the bamboo grove. This place was also dense with tourists - it was a weekend, so many of the locals were also visiting.

The rain began to sprinkle as we visited Tenryu-ji. This temple complex is another of the many UNESCO World Heritage Sites in Kyoto. There are several buildings you can enter, but we just paid the admission to see the garden. It turns out that when you walk through the garden, we could see into the temple buildings anyway because the sliding screens were open

We opened up our umbrellas as the rain came down harder. We learned on this trip that Japan is a wet country and it rains frequently. Despite the rain, we decided to walk out to the historic Togetsukyo Bridge. This 400 year old structure is supposed to have some marvelous views of the neighboring mountainsides, especially in the fall when the leaves change color, but in the rain, there wasn't much scenery visible. It was also growing dark as evening came on, so we walked to a nearby station and caught a local train that took us back to Kyoto Station. We were going to get dinner at a restaurant, but in the end we decided to just have ice cream.

Chieko took the train back to her home town, and Melanie and I went back to Ibis Styles Hotel. We were in bed by 8:30 PM, still trying to catch up on sleep after our long flight across the Pacific the previous day.

Here is our schedule for our first day in Kyoto. I made an incredibly detailed plan for the first four days of our Japan trip, mapping out where we go, how much it would cost, and how we would get there. We ended up following the plan closely. I realize that this style of touring isn't in everyone's tastes, but this was the only way to see so many of Kyoto's riches in the limited time that we had.

Start Duration End Cost (each)Activity
6:30 AM 1.0 hour 7:30 AM Free Breakfast starts at 6:30. Eat and check out of Kansai Airport Washington Hotel.
6:30 AM 1.0 hour 7:30 AM Free Shuttle from hotel to airport/train station.
7:30 AM 2.5 hour 10:00 AM ¥1365 Catch 8:17 AM Haruka Kansai Express Train to Kyoto. Walk 1 block south to Hotel Ibis Styles Station
10:00 AM Meet Chieko in hotel lobby of Hotel Ibis Styles.
10:30 AM 1.0 hour 11:30 AM ¥230 Ride the Bus 205 to Kinkaku-ji Temple.
11:30 AM 1.0 hour 12:30 PM ¥500 Tour Kinkaku-ji Temple (World Heritage Site). Hours: 9:00 - 17:00
12:30 AM 0.5 hour 1:00 PM Walk 22 minutes for 1 mile distance between Kinkaku-ji and Ryoan-ji.
1:00 PM 1.0 hour 2:00 PM ¥500 Tour Ryoan-ji Temple (World Heritage Site). Admission: 500 yen. Hours: 8:00 - 17:00
2:00 PM 0.5 hour 2:30 PM ¥1710 Taxi is best option to Tenryu-ji, took half an hour and costs 1710 yen for all three of us.
2:30 PM 1.0 hour 3:30 PM Free Arashiyama Bamboo Grove
2:30 PM 1.0 hour 3:30 PM ¥500 Tour Tenryu-ji (World Heritage Site). Admission grounds: Free. Admission Hojo Garden: 500 yen. Hours: 9:00 - 17:00
Free Walk across Togetsukyo Bridge and back
0.25 hour ¥240 17 minute train ride JR Sagano Line to return to Kyoto Station
Dinner at Kyoto Train Station (ice cream!)

Maps


Panorama Photos


To display the photo images on this webpage, I am using a freely distributed java script called Lightbox v2.7.1 written by Lokesh Dhakar. You can download this program by clicking on this link.

All the text and photographs on this webpage are my own creation, but the textured background is taken from a site, EOS development, that offers non-profit users free use of their graphics. Click the icon below to visit their site.

Eos Development

Click on any thumbnail to begin the slide show at that photograph


Kyoto Day 1 Pictures